California, 2007

High Surf in California, December 2 to 6, 2007

December 2 to 6, 2007 · NWS MTR · 2 events in 2 counties and zones

During a 4 day period from December 2nd through December 5th, 2007 - high surf battered the coast of the San Francisco and Monterey Bay Areas with wave heights up to 25 feet. Two separate accidents resulted in the deaths of three people.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

During a 4 day period from December 2nd through December 5th, 2007 - high surf battered the coast of the San Francisco and Monterey Bay Areas with wave heights up to 25 feet. Two separate accidents resulted in the deaths of three people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 1, 10:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 1, 10:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1030 PM PST SAT DEC 1 2007

UPDATE AVIATION

.DISCUSSION...SATURDAY WAS A COOL DAY ACROSS THE REGION WITH HIGHS
GENERALLY IN THE 50S (ABOUT 3-8 DEGREES BELOW NORMAL). SCATTERED
CLOUDS THAT HAD BEEN WITH US MOST OF THE DAY HAVE BEEN CLEARING
SINCE SUNSET. TEMPERATURES AT 7 PM HAD DROPPED INTO THE 40S...AND
EVEN INTO THE 30S IN SOME OF THE COLDER NORTH BAY VALLEYS. IT WILL BE
ANOTHER CHILLY NIGHT. HOWEVER...TEMPERATURES WONT DROP AS LOW AS
LAST NIGHT IN THE NORTHERN PART OF THE REGION DUE TO INCREASING
CLOUDS LATER AS WELL AS RISING SURFACE DEWPOINTS AND INCREASING SOUTH
WINDS AHEAD OF THE APPROACHING WEATHER SYSTEM. BUT FARTHER SOUTH...
AROUND MONTEREY BAY...WHERE ONSHORE FLOW HELPED HOLD TEMPS UP LAST
NIGHT...A LIGHT OFFSHORE FLOW WILL RESULT IN SLIGHTLY COOLER TEMPS
TONIGHT THAN LAST NIGHT.

CURRENT SATELLITE SHOWS WESTERLIES HAVE BEGUN TO UNDERCUT THE RIDGE
OFFSHORE AT ABOUT 40N. MODELS AGREE THAT THIS SYSTEM WILL RAPIDLY
INTENSIFY AS IT MOVES TO THE ENE OVER THE NEXT 12-18 HOURS. MODELS
ALSO AGREE THAT THE HEAVIEST RAINS AND STRONGEST WINDS WILL OCCUR
ACROSS THE PAC NW AND FAR NORTHERN CA SUNDAY INTO MONDAY. A
DEVELOPING UPPER RIDGE OVER SOUTHERN CA WILL SHUNT MOST OF THE
ACTION NORTH OF OUR FORECAST AREA. THE NORTH BAY WILL BE ON THE
SOUTHERN FRINGES OF A LARGE AREA OF HEAVY WARM ADVECTION PRECIP.
MODELS HAVE BEEN CONSISTENT IN FORECASTING THE RAIN/NO RAIN LINE TO
LIE SOMEWHERE ACROSS OUR N BAY COUNTIES THE NEXT TWO DAYS. CURRENT
FORECAST BLANKETS THE N BAY WITH SLIGHT CHANCE POPS SUNDAY INTO
MONDAY AND THIS IS A GOOD FORECAST IF THE 00Z NAM IS CORRECT SINCE
THAT MODEL BARELY BRUSHES THE N BAY WITH LIGHT PRECIP DURING THE
NEXT 48 HOURS. THE 00Z GFS AND 12Z ECMWF BOTH BRING THE RAIN LINE A
LITTLE FARTHER SOUTH AND WE MAY NEED TO RAISE POPS AT LEAST ACROSS
NORTHERN SONOMA COUNTY FOR THE NEXT TWO DAYS.

SOUTHERLY WINDS WILL DEVELOP OVERNIGHT AND THEN RAMP UP ON SUNDAY
AS PRESSURE GRADIENTS BETWEEN A DEEPENING AREA OF LOW PRESSURE OFF
THE COAST OF THE PAC NW AND HIGH PRESSURE OVER SOUTHERN CA RAPIDLY
STEEPEN. BY SUNDAY AFTERNOON THE SURFACE GRADIENT BETWEEN SFO AND
ACV IS FORECAST TO INCREASE TO ABOUT 10-12 MB. ANALYSIS OF LATEST
MODEL DATA INDICATE THAT STRONGEST WINDS WILL BE OVER THE NORTHERN
COASTAL WATERS AND FROM MENDOCINO COUNTY NORTH OVER LAND AREAS. BUT
MODELS ALSO INDICATE THAT WIND SPEEDS OF ADVISORY LEVEL ARE LIKELY TO
OCCUR ALONG THE COASTAL LAND STRIP OF THE NORTH BAY...AS WELL AS IN
THE NORTH BAY MOUNTAINS. HAVE ISSUED A WIND ADVISORY FOR COASTAL AND
MOUNTAIN ZONES OF THE NORTH BAY FROM 10 AM SUNDAY THROUGH 6 AM
MONDAY. SEE SFONPWMTR WWUS76 KMTR FOR DETAILS. WINDS SHOULD GRADUALLY
SUBSIDE ON MONDAY AS SURFACE GRADIENTS BEGINS TO RELAX.

THE BEST CHANCE OF RAIN FOR THE N BAY COUNTIES WILL BE SUNDAY NIGHT
INTO MONDAY MORNING WHEN THE BAROCLINIC ZONE SAGS TO THE SOUTH. IN
FACT...THE GFS...NAM...AND ECMWF ALL SHOW RAIN DEVELOPING SOUTH INTO
THE HEART OF THE SF BAY AREA BY TUESDAY. WILL BE INTERESTING TO SEE
IF SAN JOSE PICKS UP RAIN ON TUESDAY WITH 500 MB HEIGHTS UP NEAR 590
DM...WHICH IS WHAT THE 00Z GFS IS SHOWING.

FOR MOST OF OUR FORECAST AREA SOUTH OF THE GOLDEN GATE...THE NEXT
FEW DAYS WILL FEATURE WARMING TEMPERATURES DUE TO SOUTHERLY FLOW
ADVECTING IN A WARMER AIRMASS. ALSO...THE SOUTHERN HALF OF OUR
DISTRICT SHOULD SEE PLENTY OF SUN. BY TUESDAY...TEMPERATURES MAY
WARM INTO THE LOWER 70S FOR PORTIONS OF MONTEREY AND SAN BENITO
COUNTIES.

CURRENT FORECAST CALLS FOR DRY CONDITIONS ON THURSDAY...BUT A DRY
FORECAST IS NOW IN SERIOUS DOUBT IF THE 12Z ECMWF AND 00Z GFS
ARE CORRECT. BOTH MODELS DIG A TROUGH SOUTH ALONG THE COAST
AND SPREAD RAIN ACROSS OUR ENTIRE FORECAST AREA THURSDAY AND
THURSDAY NIGHT.

.AVIATION...VFR CONTINUES AT AREA TERMINALS. 06Z OBSERVATIONS SHOW
WINDS TURNING TO A LIGHT E-SE DIRECTION. HUMIDITIES CONTINUE TO RISE
SO A FEW PATCHES OF FOG ARE POSSIBLE OVERNIGHT. RADIATIONAL COOLING
WILL LIKELY SLOW AS STRATIFORM CLOUD LAYERS DEVELOP LATER TONIGHT AS
WARM AIR ADVECTION INDUCES BROAD SCALE LIFT. LIGHT RAIN IS ALSO
POSSIBLE OVER THE NORTH BAY COUNTIES. 06Z TAFS GENERALLY OUTLINE A
GRADUAL DEVELOPMENT OF CLOUD LAYERS THROUGH SUNDAY MORNING WITH FOG
INDICATED FOR STS. IF WINDS CONTINUE TO KICK UP OVERNIGHT AHEAD OF
THE STORM SYSTEM OFFSHORE THEN FOG FORMATION WILL BE LIMITED.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS AND SFO BAY LATE
     .BEGINNING 4 AM SUNDAY...GALE WARNING...POINT ARENA TO PIGEON
         POINT.
     .10 AM SUNDAY UNTIL 6 AM MONDAY...WIND ADVISORY...NORTH BAY
         COAST AND MOUNTAINS.

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Dec 1, 9:06 PM PST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
906 PM PST SAT DEC 1 2007

CAZ505-507-021400-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-
906 PM PST SAT DEC 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTH BAY COAST AND MOUNTAINS.

.DAY ONE...SATURDAY NIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG SOUTHERLY WINDS WILL DEVELOP ON SUNDAY AHEAD OF AN
APPROACHING WEATHER SYSTEM. WIND GUSTS AS HIGH AS 50 MPH ARE
LIKELY NEAR THE COAST AND AT HIGHER ELEVATIONS FROM MIDDAY SUNDAY
THROUGH SUNDAY NIGHT.

* WIND ADVISORY....SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

DYKEMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley

When
December 2, 12:00 AM PST to December 6, 12:00 AM PST
Where
Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.233, -121.696 (the zone’s center; the record gives no point)

High waves buffeted the coast for a 3 to 4 day period with wave heights reaching around 25 feet. On December 4th, a well known big wave surfer was killed near Pebble Beach in an area known as Ghost Trees.

High Surf, San Francisco Peninsula Coast

When
December 3, 12:00 AM PST to December 5, 12:00 AM PST
Where
San Francisco Peninsula Coast forecast zone
Deaths
2 direct, 0 indirect
Property damage
$80,000
Reported by
Newspaper
Coordinates
37.229, -122.183 (the zone’s center; the record gives no point)

High surf buffeted the coastline for a 2 day period. 2 fishermen died when their 25 foot fishing boat Good Guys capsized in the surf about 2 to 3 miles south of Pillar Point Harbor.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Monterey Bay/N Salinas Valley/Hollister Valley/Carmel Valley2007-12-0445MaleIn WaterDirect
High Surf, San Francisco Peninsula Coast2007-12-0458MaleBoatingDirect
High Surf, San Francisco Peninsula Coast2007-12-0457MaleBoatingDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64860, 64859.